Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 97, NWS Milwaukee, WI

June 30, 2000Walworth County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 30, 2000, 4:25 PM CDT for Walworth County, Wisconsin. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 30, 2000, 4:25 PM CDT (21:25 UTC)
Expired
Jun 30, 2000, 5:30 PM CDT
In force
65 min
Issued by
NWS Milwaukee, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Walworth County, WI

The radar

The Milwaukee radar (KMKX), 31 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 5:15 PM CDTHail 0.75Darien, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1662 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

272 
WUUS53 KMKX 302128
SVRMKE
WIC127-302230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
425 PM CDT FRI JUN 30 2000

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WALWORTH COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 530 PM CDT

* AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF DELAVAN...MOVING SOUTHEAST
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELKHORN AT 440 PM CDT.
  DELEVAN AT 445 PM CDT.
  WILLIAMS BAY AT 505 PM CDT.
  COMO AT 510 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

HAIL UP TO ONE INCH IN DIAMETER AND VERY HEAVY RAINFALL ARE THE MAIN 
THREAT WITH THESE STORMS.

LAT...LON 4281 8875 4265 8878 4250 8846 4270 8831

KRR/AFK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:20 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 30, 2:20 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
220 PM CDT FRI JUN 30 2000

FCST FOCUS ON SCT STORMS INTO THE EVENING. THEN CLDS/TEMPS/PCPN THRU
SUNDAY.

WATER VAPOR IMAGERY SHOWS A BETTER THAN PROGD MID LEVEL S/W TWISTING
THRU SE MN/ERN IA/SW WI ATTM.  THIS HAS COMBINED WITH MSAS SFC
COMPUTED LI/S OF -4 TO -7 AND A CONVECTIVE TEMP OF 79 TO GENERATE
SOME HIGH BASED ISLD TO SCT STORMS.  MODELS DO PROG THIS S/W AXIS
TO ROTATE THRU THIS EVENING AND GIVEN TYPICAL DIURNAL EXPECTATIONS...
STORMS SHOULD FALL APART DURG THE EVENING.  WL CARRY SCT STORMS
EARLY TONIGHT.

SOUNDINGS SHOW SML POTENTIAL FOR MORE STORMS ON SAT. HIGHER
DWPNTS AND CNVCTV TEMP NEAR MID 80S...IF REACHED...CAPES SUPPORT
RAPID DVLPMNT. NOT MUCH IN THE MID LEVELS FOR SUPPORT...BUT MAY NOT
BE NEEDED.

GENERAL PATTERN THRU SUN HAS LOW PRES WELL TO THE WEST WITH A
NRLY STNRY FNT ACRS FAR NRN WI.  THAT BNDRY GRADUALLY WORKS S BY
SUN/SUN NGT BRINGING BETTER SUPPORT FOR PCPN. IN FACT...THAT
BNDRY/LW PRES WILL BE A PRBLM THRU JULY 4...BRINGING CHCY POPS INTO
EARLY NEXT WEEK.

NGM MOS HIGHS TOO HIGH...AVN TOO LOW...BLEND OF TWO MATCHES ETA 2-M
TEMPS WHICH HAVE PERFORMED WELL LATELY.

.UWNMS...LENDS SOME SUPPORT FOR SML POP ON SAT AS IT SHOWS SOME QPF
FOR SAT OVR WRN CWA IN AXIS OF MOISTURE AND INSTABILITY. 2M TEMPS
LOOK LIKE ETA AND ACCEPTED.

.MKX...NONE.
DAVIS

In the hours before

Local storm report, Jun 30, 3:16 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
316 PM CDT FRI JUN 30 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0242 PM    FT ATKINSON               WI   .88 INCH HAIL
06/30/00   JEFFERSON                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL
                                          JUST SOUTH OF FORT
                                          AKINSON

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:44 PM CDTSevere Thunderstorm WarningMKXJefferson, Walworth61 min
Jun 30, 3:32 PM CDTSevere Thunderstorm WarningMKXRock, Walworth58 min
Jun 30, 5:27 PM CDTSevere Thunderstorm WarningMKXWalworth48 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.